what is drug induced lupus?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Loni123
Regular Member


Date Joined Jan 2008
Total Posts : 60
   Posted 5/21/2008 7:46 AM (GMT -7)   
I have read about it but am still not sure that I understand. Does it mean that it can make your ANA go up and then when it is out of your system it goes back to normal? Does it mean that Lupus is there but not active and the med brings it out? I am just wondering if maybe my doc overlooked the fact that my ANA was positive because of the antibiotic that I was on. I go in for my every 4 month blood work in two weeks and i am thinking about asking for a recheck on the ANA is it worth the money to do this? 

doodlebee
Regular Member


Date Joined Mar 2008
Total Posts : 60
   Posted 5/21/2008 10:05 AM (GMT -7)   
The Lupus Foundation of America has a good article explaining drug-induced lupus:

Lupus.org —> about Lupus —> How Lupus Affects the Body —> Drug-Induced Lupus

Apparently, it is a lupus-like syndrome with similar symptoms, positive ANA, and often also histone antibodies. The symptoms are similar to lupus but will disappear within a week or two after the drug is stopped. The ANA and other antibodies will gradually decline but may take months or years to return to normal.

So it sounds like if drug-induced lupus is suspected, retesting ANA regularly is appropriate to confirm it. The ANA test is usually not very expensive. But drug-induced lupus usually only happens after being on a drug long-term, so if it was just short-term antibiotic therapy, it isn't likely.

Are you having symptoms too? If they don't disappear within a few weeks after stopping the drug, it's probably unlikely that they were drug-induced.
~ Bee

God is the strength of my heart! - Psalm 73:26


Loni123
Regular Member


Date Joined Jan 2008
Total Posts : 60
   Posted 5/21/2008 10:41 AM (GMT -7)   
thanks for the reply bee. when i was told about the ANA july of last year i had been on bactrim for a week for my monthly bladder infection. i now have developed an allergy to bactrim(it causes hives) isnt that weird! my symptoms are: back pain for 2 years, frequent bladder infections, headaches, stiff feet and hands when i wake up, always tired like my body just doesnt want to go and some (but rare) chest pain which gets worse with breathing in or out. my sister was told she has rheumatoid arthritis which i didnt know until i had called her and told her to get her ANA checked. The reason i had even went to the doctor was because of the constant back pain, the x-ray shows inflammation but the mri doesnt show anything???? i do not feel that i have any lupus symptoms except for the ANA. I didnt have any of these problems until after i had a hysterectomy.  it is just so frustrating not knowing what is going on! i told my doctor that i want to have an injection in my back for the pain because i am tired of being on the pain pills, he is thinking about sending me to a rheumy, we are going to talk about it again on my visit on june 4th.

Ann Ireland
Veteran Member


Date Joined Apr 2006
Total Posts : 511
   Posted 5/21/2008 4:23 PM (GMT -7)   
Extraordinary that this topic came up today of all days.
I luped today!!! Yes, Luped!
Finally managed to get the secretary of the doc I was under in London having not heard a squeak, she told me report was sent end of april.
but decided to email as it never arrived.
Report of outpatient appointment stated that Pentasa can cause raised ANA . I was on that for years for crohns and stopped it about a year ago, but considering other stuff went off the rails too, like developing sjogrens, raynauds, neurological movement problems,, muscle problems and weakness , raised CK, raised prolactin I felt the Pentasa wasnt the cause of the ANA, cos I have been on it at least 15yrs and it never was raised before I became very ill and all the other stuff started to develop.

This doc told me after this outpatient appointment when I was then being discharged from the hospital that he felt the flares in dublin were probably lupus.

report also gave no prescription for the meds he suggested.
So this post fascinated me.
but I luped! Big time!!!
Was told to be patient by GP but I will be waiting forever for anyone to come on board to help me with meds and practical help.
xxann devil
Ann Ireland

Congenital Rubella Syndrome (CRS) Severely Deaf, Pes Cavus, scoliolis, Hiatus hernia, diverticular disease, neuromuscular disorder, movement disorder, recently dxed as drug induced 2008 Crohns Disease 1996,Hypothyroidism 1998, Raynauds 2006, Sjogrens 2008, Lupus 2008, spine in very, very bad way dx 2008
Irish, not an illness!

100mcg tyroxine, 10mg Cipramil, 3mg Entocort, 30mg Tamazipam, mystatin, sudocream, neurontin 600mg, acidopolis, Vitamin B complex, Coenzyme Q10, Vitamin B12 injection, Nexium 40mg, Fortijuice.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 3:25 PM (GMT -7)
There are a total of 2,736,054 posts in 301,351 threads.
View Active Threads


Who's Online
This forum has 151448 registered members. Please welcome our newest member, Twingirldc.
311 Guest(s), 14 Registered Member(s) are currently online.  Details
NM12, Michael_T, mark34, Gear, summer16, Girlie, mpost, Twingirldc, Lynnwood, Mustard Seed, brucen36, gilly2, Nomar Lupron 4 Me, lapilot


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer